imagelogin
Food Allergy Support is now on Twitter. Follow us @FASupport. You may also follow our Tweets in our new global footer at the bottom of the page here at FAS!

Author Topic: Had to give DS the epi  (Read 1991 times)

Description: I messed up:(

Offline my3guys

  • Member
  • ***
  • Posts: 1,755
Re: Had to give DS the epi
« Reply #15 on: October 08, 2014, 06:57:13 AM »
Thanks you guys, you're the best (and not just because you supported my wrong and potentially dangerous decision! ;))! It's so helpful to have these conversations, and I hope that they help other people too.

CM: I've refrained from giving the epi before to avoid the whole ER scenario too given some very challenging logistics we were faced with at the time of reaction. But, after seeing him in the allergist's office the last time where they waited since it was just a stomach ache and to painfully watch it turn to an epi moment where he was so uncomfortable and I was worried...I just had to epi.  However, I can see how not heading to the ER afterwards can put a patient in a really bad spot if there's a biphasic reaction.

Will definitely have to keep that in mind for future!!

Offline Macabre

  • Global Moderator
  • Member
  • ****
  • Posts: 29,798
  • Don't Blink!
Re: Had to give DS the epi
« Reply #16 on: October 08, 2014, 07:23:09 AM »
Confessuon--I might have done the same thing. :heart:

I swear I can spell in real life.

The reaon I asked was because in a situation where I was going to epi myself, I have thought that it might not be mission critical to go to the ER. It was for breathing. And really, as long as it cleared things up for me, I woukd have not needed further medical treatment.

I think I'm your situation, you simply gave him Epi rather than Benadryl. And had it progressed, you would have called EMS.

I think we know how EMS and the ER would have responded had you gone in--I hate to say. I see a huge eye roll happening. Of course, we should never avoid calling 911 because we are worried about how medical staff would think of us, but I am guessing if you had gone to the ER you probably would have been the recipient of a resounding "Huh??"

I'm not advocating not calling 911 after administering Epi, but I can totally understand why you didn't in this very particular situation.

Again :grouphug:
Me: Sesame, shellfish, chamomile, sage
DS: Peanuts

Offline Macabre

  • Global Moderator
  • Member
  • ****
  • Posts: 29,798
  • Don't Blink!
Re: Had to give DS the epi
« Reply #17 on: October 08, 2014, 07:24:26 AM »
Oh ha--I started my last post before taking DS to school anout 45 minutes ago and finished it just now.
Me: Sesame, shellfish, chamomile, sage
DS: Peanuts

Offline my3guys

  • Member
  • ***
  • Posts: 1,755
Re: Had to give DS the epi
« Reply #18 on: October 09, 2014, 01:16:23 PM »
 I know you can spell Mac!  ;) And I agree that presenting with only a stomach ache would probably have resulted in rolled eyes at the ER.  I thought of that too...but just kept telling myself one more symptom and we're off to the ER.

Thinking about this a bit more...So is there a possibility that a biphasic reaction could be stronger after epi administration (almost like a rebound effect)?  I will research this a bit and see what I can find.

Offline CMdeux

  • Global Moderator
  • Member
  • ****
  • Posts: 31,861
  • -- but sometimes the voices have good ideas!
Re: Had to give DS the epi
« Reply #19 on: October 09, 2014, 01:41:24 PM »
Yes-- it's not that epi causes it, though-- it's just how biphasic reactions tend to present.  I suspect that there is a cytokine priming effect that happens in the first phase that makes them really refractory to treatment, but there isn't a ton of evidence on mechanism.  It's mostly anecdotal reports in clinical studies.

Resistance isn't futile.  It's voltage divided by current. 

Western U.S.

Offline my3guys

  • Member
  • ***
  • Posts: 1,755
Re: Had to give DS the epi
« Reply #20 on: October 09, 2014, 06:51:08 PM »
Thanks CM I thought you would probably know that answer! :heart:

Offline spacecanada

  • Member
  • ***
  • Posts: 1,088
Re: Had to give DS the epi
« Reply #21 on: October 11, 2014, 08:19:10 PM »
So happy your DS is okay!  We all learn from mistakes.  Often times, we learn more from our mistakes than our successes.  Hope all is well. 
anaphylaxis to tree nuts, peanuts, potato, and wheat